Alert archive / California / Dense Fog Advisories in 2021
Dense Fog Advisory 1, NWS Eureka, CA
NWS Eureka, CA issued this dense fog advisory at Apr 17, 2021, 11:24 PM PDT for Del Norte County, Humboldt County, California. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2021, 11:24 PM PDT (06:24 UTC)
- Expired
- Apr 18, 2021, 8:00 AM PDT
- In force
- 9 hr
- Issued by
- NWS Eureka, CA
Counties Del Norte County, CA, Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 06:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 6.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3733 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
236 WWUS76 KEKA 180624 NPWEKA URGENT - WEATHER MESSAGE National Weather Service Eureka CA 1124 PM PDT Sat Apr 17 2021 CAZ101-103-181500- /O.NEW.KEKA.FG.Y.0001.210418T0624Z-210418T1500Z/ Coastal Del Norte-Northern Humboldt Coast- 1124 PM PDT Sat Apr 17 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM PDT SUNDAY... * WHAT...Visibility one quarter mile or less in dense fog. * WHERE...Coastal Del Norte and Northern Humboldt Coast. * WHEN...Until 8 AM PDT Sunday. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this dense fog advisory went out at Apr 17, 2:50 PM PDT, 8 hours 34 minutes earlier.
Area forecast discussion, Apr 17, 2:50 PM PDT, 8 hours 34 minutes before
AREA FORECAST DISCUSSION National Weather Service Eureka CA 250 PM PDT Sat Apr 17 2021 .SYNOPSIS...Dry weather is forecast through most of next week. A weak system will break through the ridge around Tuesday, resulting in very low chances for precipitation. Temperatures across interior valleys will be warmest on Sunday, however above normal temperatures are forecast to occur each day next week. At the coast, a shallow marine layer and stratus will favor much cooler conditions through Sunday. && .DISCUSSION...Interior temperatures were generally running about 5-10F degrees warmer today compared to yesterday. Daytime RH's were also drier across the board, ranging from 10-25% this afternoon. Thanks to a shallow marine layer and persistent stratus, temperatures have been much cooler at the coast. Interior temperatures will continue to warm up on Sunday, with many valleys topping out in the 80s for highs. Also, gusty northeast to east winds coupled with low RH's will persist through Sunday, resulting in locally elevated fire weather conditions for mainly the exposed ridges. Coastal sites will most likely continue to have a steady dose of cool marine air with stratus and fog through Sunday. High resolution model guidance suggest rapid clearing on Sunday as the marine layer becomes shallower in response to large scale adiabatic compression. Nearshore surface winds do not appear favorable for any widespread stratus clearing. A shortwave trough will approach from the NW on Monday. This s/w trough will likely induce a deeper marine layer, with low clouds and higher humidity pushing into the interior by Tuesday morning. Our persistent blocking flow pattern will start to breakdown around Tuesday as westerlies undercut the high amplitude ridge. A shortwave trough will meander about on Tuesday and may produce some instability for low coverage shower activity depending on where and how this shortwave tracks. The deterministic models were all over the place with the depth, position and progression of this trough Tuesday through Wednesday. The EC ensemble has been wetter than the GEFS. That bias shows up in the clusters with 92% of the EC members wetter than the mean. On the other extreme is the GEFS with most all members dry. Forecast confidence remains low at the moment and for now will maintain a dry forecast. A transient 500mb trough is forecast to approach the West Coast next weekend, bringing a chance for wetting rain (greater than a tenth of an inch in 24 hours). && .AVIATION...Pesky stratus has lingered along the coast so far today, driving low ceilings and LIFR. Some lifting and scattering is possible briefly this afternoon...however expect stratus to quickly return this evening and overnight along the coast. VFR continues across the interior, with light diurnal winds. && .MARINE...Not much change in thinking as high pressure overhead continues to promote fairly benign conditions across the coastal waters today, with slightly higher winds and seas found near and downwind of Cape Mendocino. Unseasonably hot temperatures over the interior will induce a gradual tightening of the pressure gradient through Sunday, which may produce enough of an uptick in winds to warrant fresh advisories for the waters south of the Cape by Sunday afternoon...latest guidance has kept these winds confined to areas immediately south of Cape Mendocino, without the areal coverage to warrant an advisory, so have held off on issuing anything for now. A stronger northerly wind regime will develop over the first half of the upcoming week as ridging breaks down overhead and is quickly replaced by troughing over the western CONUS and rebuilding high pressure farther offshore. && .FIRE WEATHER...East winds gusting from 10 to 30 mph will be possible across exposed ridges through Sunday. In addition, warm temperatures and poor overnight humidity recoveries will occur at ridgetop level. Those conditions combined with below normal rainfall and seasonably dry vegetation will aid in an elevated fire weather threat. Garner && .EKA WATCHES/WARNINGS/ADVISORIES... CA...None. NORTHWEST CALIFORNIA COASTAL WATERS...None. && Visit us at https://www.weather.gov/eureka Follow us on Facebook and Twitter at: https://www.facebook.com/NWSEureka https://www.twitter.com/NWSEureka For forecast zone information see the forecast zone map online: https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 17, 3:00 AM PDT, 20 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Eureka CA 300 AM PDT Sat Apr 17 2021 CAZ101>115-181000- Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast- Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Northern Trinity-Southern Trinity- Mendocino Coast-Northwestern Mendocino Interior- Northeastern Mendocino Interior-Southwestern Mendocino Interior- Southeastern Mendocino Interior-Northern Lake-Southern Lake- 300 AM PDT Sat Apr 17 2021 This hazardous weather outlook is for northwest California. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:10 AM PDT | Small Craft Advisory | EKA | 3 days | |
| Apr 18, 2:23 PM PDT | Gale Watch | EKA | 12 hr |
Nearby
Dense Fog Advisories in California, 2021Every dense fog advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.